Iowa, 2012

Hail and Damaging Winds in Iowa, June 16, 2012

June 16, 2012 · NWS DMX · 15 events in 5 counties and zones

The cold front that entered the state on the 15th made slow progress east during the day on the 16th. The atmosphere became unstable by early to mid afternoon with CAPE values rising to 2000 to 4000 J/kg and the lifted index falling to the -4 to -9 C range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$20,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The cold front that entered the state on the 15th made slow progress east during the day on the 16th. The atmosphere became unstable by early to mid afternoon with CAPE values rising to 2000 to 4000 J/kg and the lifted index falling to the -4 to -9 C range. Downdraft CAPE was not as high as the previous day, in the 500 to 800 J/kg range. Precipitable water was relatively high, in the 1.5 to 1.7 inch range. The freezing level remained around 14,000 feet, helping to limit hail production somewhat. Available CAPE in the -10 to -30 C layer of the atmosphere was between 400 and 600 J/kg. The LCL remained a relatively high 1250 meters. Moderate shear was available with 35 to 45 kts present. Thunderstorms formed along and ahead of the cold front. The strongest storms formed across southern Iowa, where the greatest instability and deeper moisture were present. The cluster of stronger storms then pushed east across the southern two to three tiers of Iowa counties. Heavy rainfall of one to three inches occurred in Ringgold County, along with nickel to quarter size hail. One inch diameter hail occurred in Davis County, with quarter size hail also reported in Taylor County. The storms moved and developed eastward. As they did, wind became more of an issue. Wind damage occurred southwest of Lamoni in Decatur County. As the storms moved through the southeast part of the CWA, 62 MPH winds were recorded at the Ottumwa Airport. As the cluster of storms moved east they became more cold pool dominated. Winds of 65 to 75 MPH were recorded before the storms left the Des Moines CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 16, 12:10 PM CST, 16 minutes earlier.

Area forecast discussion, Jun 16, 12:10 PM CST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
110 PM CDT SAT JUN 16 2012

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SHORT TERM.../TODAY/
THE MESSY PATTERN CONTINUES OVER IOWA TODAY.  AS OF 4 AM THE MCV
THAT DRIFTED ACROSS THE CWA YESTERDAY AND LAST EVENING WAS OVER
NORTHEAST IOWA.  RADAR ANIMATION SHOWED SHOWERS ROTATING AROUND A
LOW THAT WILL CONTINUE TO SHIFT NORTHEAST THROUGH THE MORNING.  THE
NEXT SHORTWAVE TO AFFECT THE AREA IS OVER THE PLAINS AND WILL SHIFT
ACROSS THE AREA TODAY INTO THIS EVENING.  IN ADDITION...ANOTHER COLD
FRONT WILL SWEEP ACROSS CENTRAL IOWA THIS AFTERNOON.  WE HAVE
MOISTURE RETURNING TO THE AREA AND INSTABILITY WILL INCREASE TO
AROUND 3000 CAPES THIS AFTERNOON.  GIVEN THAT STORMS ARE ONGOING
ACROSS NEBRASKA AT THIS TIME THERE IS LITTLE DOUBT THAT WE WILL SEE
STORMS AGAIN THIS AFTERNOON.  THE AFOREMENTIONED SHORT WAVE SHOULD
PROVIDE SUFFICIENT FORCING SO THUNDERSTORMS WILL MOVE INTO THE AREA
LATE MORNING/AFTERNOON AND INTENSIFY SOME.

NOT SURE ON HOW WIDESPREAD THE SEVERE POTENTIAL MIGHT BE HOWEVER.
LOW LEVEL SHEAR IS MODEST BUT DEEP LAYER SHEER IS LACKING.  STEEP
LAPSE RATES ARE ALSO GOING TO DEVELOP ACROSS THE AREA THIS AFTERNOON
AND IT DOES APPEAR THAT THERE IS SOME POTENTIAL FOR SEVERE STORMS
ALONG THE FRONT BASED ON SOUNDINGS.  STRONG WIND POTENTIAL SHOULD
EXIST WITH THESE STORMS SUPPORTED BY DCAPES AROUND 1500 ALONG THE
BOUNDARY LATE THIS AFTERNOON.  LOCATIONS THAT DO SEE STORMS SHOULD
ONCE AGAIN SEE SOME MODERATE TO LOCALLY HEAVY RAINFALL AS WELL WITH
PWATS ONCE AGAIN APPROACHING 1.75 INCHES.

.LONG TERM.../TONIGHT THROUGH FRIDAY/
THREE MAIN AREAS OF CONCERN EARLY THIS MORNING...PRECIP TRENDS
TONIGHT...WARMTH MON THROUGH WED...AND PRECIP ASSOCIATED WITH
FRONTAL PASSAGE AROUND WED AND THU.  QUESTION FOR TONIGHT WILL BE
WHETHER EVENING CONVECTION IS LINGERING FROM CURRENT HIGH PLAINS
PRECIP OR ADDITIONAL DEVELOPMENT SHORTLY AFTER PEAK HEATING WITH
FRONTAL PASSAGE.  00Z HRW WRF NMM/ARW SOLUTIONS ARE TOO SLOW WITH
CURRENT CONVECTION...WHICH IS OFTEN THE CASE AS ITS EXPLICIT
CONVECTIVE SCHEMES TRY TO CATCH UP.  IF YOU SPEED THOSE SOLUTIONS UP
THREE-FOUR HOURS THEY SUGGEST ANY LINGERING PRECIP FROM TODAY WILL
BE EAST OF OUR AREA BY 00Z WITH ATTENTION TO ADDITIONAL DEVELOPMENT
ALONG THE FRONT.  THIS SEEMS REALISTIC CONSIDERING ADEQUATE FORCING
SHOULD BE AVAILABLE ON TRAILING EDGE OF CURRENT WY/MT PV
ANOMALY/SHORT WAVE AS IT TRACKS INTO MN BY 00Z.  WRF RUNS DO NOT
DEPICT MUCH IN THE WAY OF AREAL COVERAGE HOWEVER SO HAVE KEPT POPS
IN THE CHANCE CATEGORY...TRANSITIONING FROM NW-SE.  0-6KM SHEAR IS
NOT TOO IMPRESSIVE SO DO NOT EXPECT MUCH OF A SEVERE THREAT WHICH IS
SOMEWHAT CONDITIONAL ANYWAYS DEPENDING ON HOW MUCH WE CAN RECOVER
FROM PLAINS DEBRIS.

AFTER A BREAK THROUGH MUCH OF THE WEEKEND...A MINOR CONCERN WILL BE
ELEVATED CONVECTIVE POTENTIAL SUN NIGHT.  GFS/ECMWF THETA-E
ADVECTION IS IMPRESSIVE...HOWEVER ADEQUATE MOISTURE ALONG 310K ISENT
SURFACE AND BAROCLINIC ZONE IS SUSPECT WITH PRESSURE DEFICITS QUITE
LOW.  STRONG WARM ADVECTION OFTEN SEEMS TO OVERCOME MOISTURE
DEFICIENCIES HOWEVER SO HAVE BEEN A BIT MORE AGGRESSIVE ON POPS WITH
THEIR SRN EXTENT.  BY MON MORNING WARM ADVECTION PUSHES NORTHWARD
WITH IA WELL INTO WARM SECTOR.  SOUNDINGS DEPICT BRISK SWLY WINDS SO
CONTRARY TO THE GFS...MIXING SHOULD BE QUITE AGGRESSIVE AND COULD
VERY WELL PUSH TEMPS CLOSE TO THE NAM.  WITH THIS IN MIND HAVE
BUMPED UP TEMPS ALL THREE DAYS...ESPECIALLY MON WHICH IS NOW WELL
INTO THE 90S IN MOST LOCATIONS.  GFS HAS BEEN DIFFICULT TO USE
RECENTLY FOR TEMPS...DEWPOINTS AND POTENTIAL INSTABILITY.  SOUNDINGS
HAVE NOT BEEN AGGRESSIVE ENOUGH MIXING /TOO COOL/ WITH TOO MUCH
MOISTURE 1KM AND BELOW.

WED INTO THU STILL LOOKS ON TARGET FOR ANOTHER APPRECIABLE PRECIP
EVENT.  CONFIDENCE IN THIS IS ABOVE AVERAGE AS GFS/GEFS/ECMWF AND
GEM ALL OFFER SIMILAR PATTERNS WITH NWRN CONUS LONG WAVE TROUGH
DRAGGING FRONT INTO IA BY LATE IN THE DAY WED.  FORCING AHEAD OF
WAVE AND RIGHT ENTRANCE REGION DIVERGENCE OF MN/ONTARIO JET SEGMENT
SHOULD BE SUFFICIENT TO OVERCOME ANY CAP AND PRODUCE
PRECIP...ESPECIALLY OF THE MORE ELEVATED VARIETY INTO THE NIGHT.
SHEAR SHOULD BE ADEQUATE FOR SEVERE WEATHER FARTHER NORTH
IMMEDIATELY ALONG THE FRONT CONSIDERING THE DEGREE OF INSTABILITY.
WITH MEAN WIND PARALLEL TO SAGGING FRONT...DEEP WARM CLOUD DEPTHS
AND PWS IN EXCESS OF 1.75 INCHES COULD SEE DECENT RAINS.  DO NOT
EXPECT MUCH OF A FLOOD THREAT HOWEVER WITH HEAT AND BRISK SWLY WINDS
PRECEDING EVENT EARLY IN THE WORK WEEK.  RELATIVELY HIGHER
CONFIDENCE CONTINUES TO END THE WEEK AS WELL WITH MODELS IN
AGREEMENT INCREASING AMPLITUDE WITH ROCKIES RIDGE AND NERN CONUS
THROUGH.  SHOULD DRY OUT FOR A BIT BEHIND MIDWEEK SYSTEM...BUT WARM
ADVECTION PRECIP MAY RETURN TO MO VALLEY BY SAT BEYOND THE PERIOD
AND EVEN INTO THE NEXT WEEK.

&&

.AVIATION 16/12Z...
MCV MOVING ACRS NORTHERN MISSOURI WILL PRODUCE SCATTERED TO NUMEROUS
THUNDERSTORMS IN SOUTHERN IOWA WITH ISOLATED TO SCATTERED CONVECTION
IN THE NORTH ALONG A WEAK BOUNDARY SLIDING THROUGH THE STATE THIS
AFTERNOON.  MVFR TO ISOLD IFR CONDITIONS WILL OCCUR IN AND AROUND
THE STORMS ALONG WITH GUSTY WINDS.  THIS PRECIPITATION WILL SLIDE
SOUTHEAST THIS EVENING WITH WIDESPREAD VFR CONDITIONS OVERNIGHT
ALTHOUGH THERE WILL BE SOME THREAT OF FOG DEVELOPMENT TOWARD MORNING
WITH THE RAINFALL FROM THIS AFTERNOONS STORMS ALONG WITH LIGHT
WINDS.  THE VFR CONDITIONS WILL PERSIST INTO SUNDAY AS A WARM
AIRMASS EXPANDS INTO THE STATE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...BSS
AVIATION...COGIL
Hazardous weather outlook, Jun 16, 4:48 AM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
548 AM CDT SAT JUN 16 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-171100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
548 AM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AREA WIDE TODAY BEFORE
BEING RELEGATED TO THE SOUTHEAST THIRD OF IOWA OVERNIGHT. A FEW OF
THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES REMAIN IN THE FORECAST OVER FAR SOUTHERN IOWA
SUNDAY...AND ACROSS NORTHERN IOWA SUNDAY NIGHT INTO MONDAY
MORNING. SEVERE WEATHER IS NOT EXPECTED.

HEAT AND HUMIDITY WILL RETURN BY MONDAY WITH HEAT INDICES
APPROACHING OR JUST EXCEEDING 100 DEGREES DURING THE AFTERNOON.
THUNDERSTORM CHANCES THEN INCREASE TUESDAY NIGHT NORTHWEST AND
OVER THE ENTIRE AREA BY WEDNESDAY NIGHT AND THURSDAY. A FEW OF
THESE STORMS MAY BE SEVERE WITH LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES LATER TODAY...AND
AGAIN AROUND MIDWEEK.

SMALL

In the hours before

Local storm report, Jun 16, 9:30 AM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1030 AM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     3 S FONDA               42.54N 94.85W
06/15/2012                   CALHOUN            IA   PUBLIC

            SEVERAL SIX TO EIGHT INCH LIMBS DOWN. TOP OF A LARGE TREE
            WAS SHEARED OFF. PEA SIZE HAIL ALSO OBSERVED.

&&

DEITSCH
Local storm report, Jun 16, 10:36 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1136 AM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     SSW JOLLEY              42.48N 94.72W
06/15/2012                   CALHOUN            IA   PUBLIC

            SEVERAL LARGE TREES DOWN ACROSS TOWN. ONE TREE FELL ON
            TOP OF POWER LINES KNOCKING THEM TO THE GROUND. TIME
            ESTIMATED FROM RADAR.

&&

DEITSCH
Local storm report, Jun 16, 10:57 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1157 AM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     4 E VARINA              42.66N 94.82W
06/15/2012                   POCAHONTAS         IA   PUBLIC

            SEVERAL 6 INCH LIMBS DOWN ACROSS THE YARD. PEA SIZE HAIL
            ALSO OBSERVED. TIME ESTIMATED FROM RADAR.

&&

DEITSCH

The radar

The Des Moines radar (KDMX), 128 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail, 3 heavy rain. Local standard time, as filed.

Heavy Rain, Ringgold

When
June 16, 12:26 PM CST to 2:26 PM CST
Where
Ringgold County, 4.18 mi S of Mt Ayr Muni Arpt
Reported by
Trained Spotter
Coordinates
40.640, -94.210

Trained spotter reported 2.3 inches of rain in the past two hours. No flooding observed.

Hail, Taylor

When
June 16, 1:04 PM CST
Where
Taylor County, 2.71 mi ESE of Bedford Arpt
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Public
Coordinates
40.620, -94.670

Hail, Ringgold

When
June 16, 1:35 PM CST
Where
Ringgold County, 0.87 mi SW of Mt Ayr
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.710, -94.240

Trained spotter on the west side of Mount Ayr reported nickel size hail and wind gusts of 35 MPH.

Hail, Ringgold

When
June 16, 1:35 PM CST
Where
Ringgold County, 0.52 mi W of Mt Ayr
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.720, -94.240

A trained spotter reported mostly pea to nickel size hail with a few quarter size mixed in.

Thunderstorm Wind, Decatur

When
June 16, 2:11 PM CST
Where
Decatur County, 0.52 mi W of Lamoni
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.620, -93.940

Several three to four inch branches were down across the yard.

Heavy Rain, Ringgold

When
June 16, 2:30 PM CST
Where
Ringgold County, 0.52 mi W of Mt Ayr
Reported by
Trained Spotter
Coordinates
40.720, -94.240

Trained spotter reported 2.8 inches of rain so far today.

Heavy Rain, Ringgold

When
June 16, 2:39 PM CST
Where
Ringgold County, 1.25 mi WSW of Mt Ayr
Reported by
Trained Spotter
Coordinates
40.710, -94.250

Trained spotter reported 3.3 inches of rain so far today.

Hail, Davis

When
June 16, 3:00 PM CST
Where
Davis County, 0.52 mi W of West Grove
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.720, -92.560

Thunderstorm Wind, Wapello

When
June 16, 3:20 PM CST
Where
Wapello County, 2.95 mi SSE of Rutledge
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.940, -92.450

Numerous branches six inches or larger were blown down.

Thunderstorm Wind, Wapello

When
June 16, 3:28 PM CST
Where
Wapello County, 1.04 mi W of Ottumwa
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Unknown
Coordinates
41.020, -92.420

Three inch and larger branches down.

Thunderstorm Wind, Wapello

When
June 16, 3:30 PM CST
Where
Wapello County, 1.71 mi ENE of Rutledge
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.990, -92.440

Medium size tree down along with numerous branches. Minor street flooding.

Thunderstorm Wind, Wapello

When
June 16, 3:32 PM CST
Where
Wapello County, 1.04 mi W of Ottumwa
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.020, -92.420

Measured by an IDOT RWIS site near Ottumwa on Highway 63.

Thunderstorm Wind, Wapello

When
June 16, 3:34 PM CST
Where
Wapello County, 0.69 mi N of (Otm)ottumwa Indstrl
Measured
54 kt (62 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
41.110, -92.450

Thunderstorm Wind, Wapello

When
June 16, 3:44 PM CST
Where
Wapello County, Ottumwa
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.020, -92.400

Larger than one foot diameter trees down. A light pole was also blown down. One large tree was snapped off on the trunk near the school.

Thunderstorm Wind, Wapello

When
June 16, 3:45 PM CST
Where
Wapello County, 2.94 mi SE of Farson
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.100, -92.210

Numerous four to six inch diameter tree branches were downed by winds estimated in the 65 MPH range.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376767, 377046, 376760, 376762, 377047, 376769, 376768, 376763, 376765, 376757, 376758, 376770, 376766, 376771, 376780.